Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Gaylord, MI

September 7, 2001Cheboygan County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 7, 2001, 6:38 PM EDT for Cheboygan County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2001, 6:38 PM EDT (22:38 UTC)
Expired
Sep 7, 2001, 7:15 PM EDT
In force
37 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Cheboygan County, MI

The radar

The NCL Michigan radar (KAPX), 65 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WUUS53 KAPX 072238
SVRAPN
MIC031-072315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
638 PM EDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEBOYGAN COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 715 PM EDT

* AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TOPINABEE...OR ABOUT 6 MILES NORTH OF
  INDIAN RIVER...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  ALOHA AROUND 645 PM EDT
  ALVERNO AROUND 650 PM EDT
  BLACK LAKE AROUND 655 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

CAMPBELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:05 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 7, 4:05 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT FRI SEP 7 2001

CORE OF UPPER COLD POOL WAS DIGGING SOUTH ACROSS MT...WHILE SEVERAL
SHORTWAVES WERE LIFTING NE THROUGH THE EASTERN PERIPHERY OF THE
DEEPENING TROUGH...MOST NOTABLY IN MN AND OVER WESTERN MO. THE
ASSOCIATED SYNOPTIC SURFACE BOUNDARY STRETCHED FROM THE UPPER MS
RIVER VALLEY BACK THROUGH THE CENTRAL PLAINS. ALONG THIS
BOUNDARY...SURFACE WAVES WERE LIFTING NE OUT OF MN AND OVER N KS.

FORECAST PROBLEMS CENTER ON POPS ASSOCIATED WITH MOIST SOUTHERLY
FLOW TONIGHT/SATURDAY...EVENTUAL COLD FROPA SATURDAY NIGHT AND
ASSOCIATED WITH SURFACE WAVE THAT WILL PASS OVER OR SE OF FORECAST
AREA SUNDAY NIGHT INTO TUESDAY.

SQUALL LINE PUSHING THROUGH EASTERN WI...WHICH DEVELOPED EARLIER
TODAY WHEN THE MN SHORTWAVE INTERACTED WITH THE SURFACE WAVE/SURFACE
BOUNDARY...APPEARS TO HAVE WEAKENED A BIT...MOST LIKELY BECAUSE IT
IS OUTRUNNING ITS UPPER SUPPORT. HOWEVER...LOW LEVEL INSTABILITY
REMAINS SUFFICIENT...WITH CAPES 1500-2000 J/KG...FOR THUNDERSTORMS
TO HOLD TOGETHER TO AFFECT THE EASTERN UP AND AT LEAST FAR WESTERN
COUNTIES OF NORTHERN LOWER MICHIGAN THIS EVENING. MEANWHILE...
THE MO SHORTWAVE IS FORECAST TO LIFT NE ACROSS OR JUST WEST OF LAKE
MICHIGAN LATER TONIGHT...AND THIS FEATURE WILL ENHANCE
SHOWERS/THUNDERSTORMS ACROSS THE WEST. THUS...WILL CARRY LIKELY TO
CATEGORICAL POPS ACROSS THE N/W TONIGHT. MEANWHILE...THUNDERSTORMS
WERE ALSO FIRING WITHIN PLUME OF MOISTURE NOTED ON WATER VAPOR
IMAGERY...EXTENDING FROM THE GULF OF MEXICO THROUGH SE COUNTIES OF
THE FORECAST AREA. THIS MOIST PLUME WILL REMAIN OVER OR CLOSE TO SE
COUNTIES TONIGHT...SO WILL MENTION SCATTERED SHOWERS AND
THUNDERSTORMS (50% POPS) ALONG AND SOUTH OF AN APN TO HTL LINE. FOR
COUNTIES IN BETWEEN...CANNOT RULE OUT A SHOWER OR THUNDERSTORM AT
ANY TIME TONIGHT...BUT THERE SHOULD BE A RELATIVE MINIMUM OF
CONVECTION FOR THIS AREA...SO WILL HOLD POPS AT 30% TONIGHT.
HOWEVER...I AM CONCERNED ABOUT CONVECTION BECOMING MORE WIDESPREAD
AS WEAK SHORTWAVES INTERACT WESTERN PERIPHERY OF MOIST PLUME SOUTH
OF THE LAKES. THE BOUNDARY BETWEEN THE MOIST PLUME AND THE DRY SLOT
TO THE WEST SHOULD REMAIN A FAVORABLE REGION FOR CONVECTION TO FIRE
TONIGHT. THIS COULD BE A MECHANISM TO PUSH HIGHER POPS DEEPER INTO
THE FORECAST AREA THAN WILL BE INDICATED BY THIS FORECAST.

SATURDAY...UPPER TROUGH WILL DIG FARTHER SOUTH INTO THE US
MIDSECTION...AND ASSOCIATED SURFACE WAVE ALREADY NOTED IN KS WILL
INTENSIFY AND LIFT NE ACROSS WI. AHEAD OF THESE FEATURES...OVERALL
FLOW WILL TEND TO BACK...AND FORECAST AREA WILL BE SOLIDLY WITHIN
WARM SECTOR. MODELS TRENDS SUGGEST SUBTLE DRYING...WITH AN
ASSOCIATED MINIMUM OF PRECIP COVERAGE. HOWEVER...MOISTURE/
INSTABILITY WILL BE SUFFICIENT ANY FORCING MECHANISM TO PRODUCE
SCATTERED CONVECTION...SO WILL CARRY CHANCE POPS ALL AREAS.
ALSO...WILL BE INTERESTING TO SEE IF MOIST PLUME OF THIS AFTERNOON
REMAIN INTACT AND SHIFTS BACK INTO THE REGION IN THE BACKING FLOW
REGIME SATURDAY...PERHAPS ENHANCING CONVECTIVE POTENTIAL.

SATURDAY NIGHT INTO EARLY SUNDAY...WI SURFACE LOW WILL LIFT NE AND
WILL PUSH THE COLD FRONT THROUGH THE REGION. WILL CARRY LIKELY POPS
SATURDAY NIGHT EXCEPT SE...FARTHEST REMOVED FROM DYNAMIC SUPPORT IN
RIGHT REAR QUAD OF UPPER JET MAX...WHERE SCATTERED WORDING WILL
SUFFICE. AFTER EARLY POPS CENTRAL/EAST SUNDAY...WEAK RIDGING WILL AT
LEAST PROVIDE A PERIOD OF RAIN FREE CONDITIONS...ALTHOUGH LOW LEVEL
MOISTURE WILL PERSIST AND WILL KEEP SKIES MOSTLY CLOUDY. THEN...
CORE OF UPPER LOW WILL LIFT NE AND WILL PRODUCE CYCLOGENESIS
ALONG THE SURFACE BOUNDARY...SW OF THE FORECAST AREA...SUNDAY NIGHT.
THESE FEATURES WILL THEN TRACK SLOWLY NE...NOT EXITING THE REGION
UNTIL TUESDAY. MODEL SOLUTIONS DIFFER GREATLY CONCERNING TRACK OF
FEATURES...WITH UKMET PUSHING MOISTURE/PRECIP INTO THE ENTIRE
FORECAST AREA AND THE AVN HOLDING DEEP MOISTURE ACROSS THE SE. FOR
NOW...WILL CARRY CHANCE POPS ALL AREAS SUNDAY NIGHT AND
MONDAY...WITH LINGERING CHANCE POPS ACROSS NORTHERN LOWER MI
TUESDAY.

.EXTENDED...MODEL SOLUTIONS VARY WIDELY CONCERNING SCENARIO TUESDAY
THROUGH FRIDAY...FORECAST WILL LEAN TOWARD THE MORE ZONAL MRF
ENSEMBLE MEANS...SUPPORTED BY LATEST UKMET TRENDS...AS OPPOSED TO A
MORE AMPLIFIED SOLUTION AS FAVORED BY LATEST AVAILABLE EUROPEAN.
THUS...WILL FORECAST DRY CONDITIONS AS HIGH PRESSURE WILL PERSIST
TUESDAY/WEDNESDAY...WITH A TREND TOWARD INCREASING CLOUDS AHEAD OF
APPROACHING BOUNDARY WEDNESDAY. THEN...FRONT STALLS ACROSS THE
REGION IN ZONAL FLOW REGIME...AND OVERRUNNING COMMENCES W/NW OF THE
FORECAST AREA...WITH MOISTURE AND A RESULTING CHANCE OF SHOWERS
SPREADING BACK INTO THE REGION THURSDAY/FRIDAY. HOWEVER...IF THE
EUROPEAN SOLUTION VERIFIES...THIS SCENARIO WILL CHANGE
RADICALLY...WITH A STRONGER COLD FRONT PUSHING THROUGH THE REGION
TUESDAY...WITH RETURN FLOW MOISTURE HOLDING OFF UNTIL FRIDAY...AND
WITH HIGH PRESSURE DRY CONDITIONS IN BETWEEN.

.APX...NONE.

ROWLEY

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.